Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

March 10, 20176 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Mar 10, 2017, 2:35 AM EST for 6 counties in Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2017, 2:35 AM EST (07:35 UTC)
Expired
Mar 10, 2017, 3:15 AM EST
In force
40 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

Counties Bartow County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Pickens County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2857 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS82 KFFC 100735
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
235 AM EST FRI MAR 10 2017
 
GAZ005>007-011>014-019>021-030-100815-
Chattooga GA-Gilmer GA-Polk GA-Dawson GA-Cherokee GA-Gordon GA-
Bartow GA-Pickens GA-Murray GA-Floyd GA-Fannin GA-
235 AM EST FRI MAR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTOOGA...GILMER...
NORTHWESTERN POLK...NORTHWESTERN DAWSON...NORTHWESTERN CHEROKEE...
GORDON...BARTOW...PICKENS...EASTERN MURRAY...FLOYD AND FANNIN
COUNTIES UNTIL 315 AM EST...

At 234 AM EST...a line of strong thunderstorms was extending from 
near Dalton to near Trion to Peeks Corner...and moving east at 60 
mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of these storms include
Rome, Cartersville, Calhoun, Cedartown, Jasper, Ellijay, Blue Ridge,
Adairsville, Euharlee, Nelson, Cave Spring, White, Waleska, Kingston,
East Ellijay, Resaca, Plainville, Morganton, Talking Rock and
Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8421 3442 8426 3423 8471 3397 8540
      3435 8547 3468 8466 3498 8467
TIME...MOT...LOC 0734Z 279DEG 57KT 3473 8495 3460 8526 3440 8587 

HAIL...0.25IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 10, 1:10 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 10, 1:10 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
110 AM EST Fri Mar 10 2017

.UPDATE...
Updated to issue the Severe Thunderstorm Watch for NW GA.

&&

.PREV DISCUSSION... /Issued 1002 PM EST Thu Mar 9 2017/

UPDATE...
MCS currently moving across northwest TN. Based on this current
movement, which happens to line up well with the hi-res models,
puts the leading edge of the MCS into Dade county between 2 AM and
3 AM. Based on this, have pushed back the onset of the precip by
an hour or two on the grids. There will be scattered showers and
tstorms ahead of this and have also accounted for that. Remainder
of the forecast looks on track.

PREV DISCUSSION... /Issued 301 PM EST Thu Mar 9 2017/

SHORT TERM /Tonight through Friday Night/...
Latest obs showing surface high pressure is sinking southward over
the Gulf of Mexico.  This will allow moisture to return across MS/AL
through this evening and have already started to see Tds increase
across the area.  This moisture will be advected eastward through
this evening into north GA.  The short term models are in good
agreement that this moisture will interact with a surface front
moving into the Mississippi and Tennessee valleys this evening, as
well as a vort max to produce showers and thunderstorms.  This front
approaches NW GA between 06-09Z and quickly traverses north and
central GA, exiting east central GA by 18Z on Friday with rapid
clearing of showers and skies behind the front.

GFS and NAM both showing minimal CAPEs (generally 500J/kg or less)
and 40-65kt 0-6km shear with 30-40kts 0-1km shear across portions of
northwest Ga between 06-10Z.  The chance continues that we may see a
period of strong to an isolated severe thunderstorm across NW GA,
with wind gusts and hail the primary threats.  The line continues to
weaken as it moves into the Atlanta Metropolitan area and south and
east across the forecast area through the morning hours.  Could
continue to see an isolated thunderstorm as the line moves across
the acre through the morning hours, with clearing of showers and
thunderstorms across NW GA shortly after daybreak.

Guidance temperatures in general agreement, and have gone with a
blend.  Tomorrow's afternoon temperatures may be impacted by cooler
air filtering into the forecast area but CAA doesn't really get
started until late afternoon and will hedge toward warmer
temperatures for now.

ATWELL

LONG TERM /Saturday through Thursday/...
Mainly only tweaks to the long term based on the latest guidance.
Still plenty of uncertainty about snow chances and any amounts
later Saturday night/Sunday morning.

BDL

PREVIOUS DISCUSSION...
Winter will come back out of hiding for portions of the long term
forecast period.

A colder and drier airmass will settle across much of the CWFA
Friday night into Saturday and high pressure builds in from the
north. Actually, near normal values are anticipated - so these temps
are not unusual for this time of year.

Moisture will begin to increase late Saturday into early Sunday
morning ahead of a low pressure system approaching from the Gulf
Coast. The ECMWF and GFS are in better agreement with overall
synoptic pattern, however the GFS is slightly faster with the onset
of precip than the ECMWF. With near normal temperatures in place
across northern GA...this means that some wintry precip is
possible...especially across the higher elevations. Both the GFS and
ECMWF keep the best cold air aloft just to the north of the TN/GA
state line until Sunday morning, but there is still some potential
for a mix of rain/snow/sleet and some freezing rain in the mountains
since surface temperatures will be near freezing across much of the
north. Still too far out to talk about accumulations, but warm
ground temps could play a large role.  Further south, all rain is
expected and totals up to an inch and a half are possible.

For now, models are keeping precip chances with the Monday
night/Tuesday night system fairly low. But, once again, with cold
temperatures in place across far northern GA, there is some small
potential for a wintry mix as this system moves through. In
addition, if the current forecast holds, the coldest temperatures of
the forecast period will be Tuesday night.

NListemaa

FIRE WEATHER...
Low humidities this afternoon are expected to recover tonight
to around 90 percent or higher as a cold front moves into far
north Georgia late.

Gusty Winds will increase 10 to 20 mph on Friday behind the front
and there could be some low humidities of 25 to 30 percent in the
afternoon over portions of east Georgia. Winds will be less on
Saturday with some low humidities of 20 to 25 percent before
moisture increases late Saturday and Saturday night.

BDL

&&

.AVIATION...
06Z Update...

VFR conditions currently. Will see scattered to widespread MVFR
conditions pushing into northwest Georgia and spreading southeast
through 12Z. Will likely see brief local IFR or lower conditions
with line of convection approaching. This line will slowly diminish
as it pushes south and east but should maintain thunder through the
Atlanta and Athens TAF sites. Only carrying showers into the
Columbus and Macon TAF areas. VFR conditions expected across the
region by 18Z. Southwest winds 6KT or less become more westerly and
increase to 5-10kt by 12Z and eventually northwest 10-15KT with
gusts 20-25KT.

//ATL Confidence...06Z Update...

Medium on MVFR cigs and timing/extent of showers/tstorms.
High on remaining elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          36  60  40  51 /   0  10  90  60
Atlanta         39  62  42  52 /   0  10  90  60
Blairsville     30  53  33  47 /   0  20  90  40
Cartersville    34  59  37  51 /   0  20  90  30
Columbus        42  67  47  58 /   0  10  90  60
Gainesville     36  58  39  50 /   0  10  90  60
Macon           39  63  45  56 /   0   0  80  60
Rome            34  59  36  51 /   0  20  90  30
Peachtree City  36  62  41  54 /   0  10  90  60
Vidalia         43  66  48  58 /   0   0  40  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 5 AM EST early this morning for
the following zones: Chattooga...Dade...Floyd...Walker.

&&
Hazardous weather outlook, Mar 9, 10:08 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1008 PM EST Thu Mar 9 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1008 PM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered strong to severe thunderstorms are possible over far
north Georgia late tonight with more isolated activity for the
remainder of North Georgia. Strong gusty winds...large hail and
frequent lightning will be the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated strong thunderstorms are possible over north and portions
of central Georgia Friday. Strong gusty winds...large hail and
Frequent lightning will be possible with any strong thunderstorms.

A wintry mix of precipitation is possible across portions of far
north Georgia Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Due to the limited areal extenet of greatest potential for severe
storms...Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 10, 2:12 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
212 AM EST FRI MAR 10 2017

GAZ002>005-011-012-019-100800-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Murray GA-
Floyd GA-
212 AM EST FRI MAR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WHITFIELD...
CATOOSA...SOUTHERN WALKER...NORTHWESTERN GORDON...MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 300 AM EST...

At 212 AM EST...a line of strong thunderstorms was extending from
Ringgold to near Linwood to near Sylvania...and moving east at 50
mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Dalton, Lafayette, Summerville, Chatsworth, Trion, Varnell, Eton,
Tunnel Hill, Cohutta, Resaca, Lyerly, Menlo, Center Post, Crandall,
Sumac, Subligna, Gregory, Lake Marvin, Linwood and Beaverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8467 3468 8466 3437 8541 3441 8549
      3462 8554 3466 8550 3472 8531 3499 8497
TIME...MOT...LOC 0712Z 276DEG 42KT 3492 8514 3472 8539 3459 8577

HAIL...0.75IN
WIND...50MPH
Special weather statement, Mar 10, 2:35 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
235 AM EST FRI MAR 10 2017

GAZ005>007-011>014-019>021-030-100815-
Chattooga GA-Gilmer GA-Polk GA-Dawson GA-Cherokee GA-Gordon GA-
Bartow GA-Pickens GA-Murray GA-Floyd GA-Fannin GA-
235 AM EST FRI MAR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTOOGA...GILMER...
NORTHWESTERN POLK...NORTHWESTERN DAWSON...NORTHWESTERN CHEROKEE...
GORDON...BARTOW...PICKENS...EASTERN MURRAY...FLOYD AND FANNIN
COUNTIES UNTIL 315 AM EST...

At 234 AM EST...a line of strong thunderstorms was extending from
near Dalton to near Trion to Peeks Corner...and moving east at 60
mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Rome, Cartersville, Calhoun, Cedartown, Jasper, Ellijay, Blue Ridge,
Adairsville, Euharlee, Nelson, Cave Spring, White, Waleska, Kingston,
East Ellijay, Resaca, Plainville, Morganton, Talking Rock and
Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8421 3442 8426 3423 8471 3397 8540
      3435 8547 3468 8466 3498 8467
TIME...MOT...LOC 0734Z 279DEG 57KT 3473 8495 3460 8526 3440 8587

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 1:36 AM ESTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Dade, Walker39 min
Mar 10, 2:12 AM ESTSpecial Weather StatementFFCChattooga, Murray, Whitfield48 min
Mar 10, 3:11 AM ESTSpecial Weather StatementFFCCarroll, Cherokee, Cobb, Dawson, Douglas, Forsyth and 9 more34 min
Mar 10, 3:28 AM ESTSevere Thunderstorm WarningFFCCherokee, Forsyth, Gwinnett, Hall32 min
Mar 10, 3:39 AM ESTSpecial Weather StatementFFCBanks, Barrow, Carroll, Clayton, Cobb, DeKalb and 10 more51 min
Mar 10, 4:13 AM ESTSpecial Weather StatementFFCBarrow, Butts, Clarke, Clayton, Coweta, DeKalb and 20 more62 min
Mar 10, 4:52 AM ESTSevere Thunderstorm WarningFFCTroup21 min
Mar 10, 4:57 AM ESTSevere Thunderstorm WarningFFCButts, Jasper, Monroe21 min
Mar 10, 5:12 AM ESTSpecial Weather StatementFFCBaldwin, Bibb, Chattahoochee, Crawford, Glascock, Greene and 21 more48 min
Mar 10, 5:55 AM ESTSpecial Weather StatementFFCBleckley, Chattahoochee, Crawford, Crisp, Dodge, Dooly and 20 more50 min
Mar 10, 6:37 AM ESTSpecial Weather StatementFFCBleckley, Crisp, Dodge, Dooly, Emanuel, Johnson and 10 more38 min
Mar 10, 7:09 AM ESTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Wheeler, Wilcox51 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.